Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 95, NWS Lubbock, TX

May 23, 2020Garza County, Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 23, 2020, 3:48 PM CDT for Garza County, Lynn County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2020, 3:48 PM CDT (20:48 UTC)
Expired
May 23, 2020, 4:45 PM CDT
In force
57 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Garza County, TX, Lynn County, TX

The radar

The Lubbock radar (KLBB), 58 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:18 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 23, 2:18 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
218 PM CDT Sat May 23 2020

.SHORT TERM...
Southwesterly flow aloft will continue tonight into Sunday as a
trough axis sharpens from ERN MT into western Chihuahua.
Thunderstorm activity continues to be expected this evening.  Please
see previous versions of this discussion for more detail on the
immediate term insight.  Storms should move east of the region by
midnight with the dryline perhaps pushing as far west as a
Brownfield to Tulia line.  After mostly quiet conditions overnight,
thunderstorms will be expected once again Sunday afternoon with an
attendant risk of severe storms.  Most forecast guidance has tapered
high temperatures on Sunday which may proved to limit the risk to
some extent though another round of severe, perhaps with greater
coverage than today, appears likely.

.LONG TERM...
Tomorrow continues to look like an active day across the region.

The upper level trough to our west will deepen as it inches closer
to the CWA creating upper level southwest flow and large scale lift
aloft. At the surface a lee surface cyclone in NE NM will keep west
to southwest winds across the western South Plains while winds
across the Rolling Plains will back in response to a surface high
pressure system over the Gulf Coast. Similarity to today the dryline
will set up across the South Plains with 50-60F dewpoints across the
central South Plains and the Rolling Plains. CI along the dryline
will once again be possible. Although Bulk Shear values will be
marginal, MUCAPES of 1000-1500 J/kg will be available and day time
heating should help convection along. Additionally, an upper
level jet will provide even more dynamics aloft. Thus, severe
weather will be possible just west and along the I27 corridor and
eastward. PWATs are also impressive, at nearly 150% of normal.
With slow storm motion heavy rain could lead to localized
flooding. Given all the previous information will keep the severe
mention in the forecast.

Monday a cold front will start to enter the CWA during the morning.
This front may kick off a few thunderstorms, but the overall
trend suggests a showery and cool day with high temperatures well
below normal. Cold air advection behind the front means that
severe thunderstorms will be less likely. PWs will continue to run
above normal Monday so localized flooding may continue. In the
wake of the cold front temperatures Tuesday will run well below
normal with highs reaching the high 70s area wide.

Models continue to diverge on how mid to late next week will play
out. Long range guidance depicts a double omega block type
pattern across the CONUS. One centered over the west coast and one
over the east. But the diverge emerges on where the upper low
ends up. The GFS keeps the low to our west while the ECMWF keeps
it to our SE. Either way some recycled moisture around the upper
low will keep an increased chance of showers and thunderstorms in
our area through mid week with cooler than normal temperatures.
Given how far out this event is and it will all be determined on
where the UL low sets up have decided to maintain slight PoPs
across much of the area through next weekend.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/28
Hazardous weather outlook, May 23, 10:45 AM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1045 AM CDT Sat May 23 2020

TXZ021>044-241545-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1045 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible later this afternoon and
evening from generally east of a line from Brownfield to Happy.
Thunderstorms will have potential for very large hail near 3 inches
diameter, wind gusts to 80 mph, isolated tornadoes, and localized
flash flooding. Elevated fire danger may develop over the western
South Plains and extreme southwest Texas Panhandle this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms and local flooding will be possible over the
entire area Sunday afternoon into Sunday night. A few strong
thunderstorms along with locally intense rain and flooding may also
develop late Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

In the hours before

Special weather statement, May 23, 3:41 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Lubbock TX
341 PM CDT Sat May 23 2020

TXZ022-028-029-232100-
Castro TX-Lamb TX-Hale TX-
341 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CASTRO...
NORTHWESTERN HALE AND NORTHEASTERN LAMB COUNTIES UNTIL 400 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Olton, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springlake.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Texas.

LAT...LON 3411 10227 3427 10239 3447 10223 3422 10199
TIME...MOT...LOC 2040Z 236DEG 19KT 3424 10226

23

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:41 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall49 min
May 22, 8:21 PM CDTSevere Thunderstorm WarningLUBStonewall41 min
May 23, 3:41 PM CDTSpecial Weather StatementLUBCastro19 min
May 23, 3:55 PM CDTSpecial Weather StatementLUBSwisher20 min
May 23, 4:19 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb, Swisher56 min
May 23, 4:31 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher29 min
May 23, 4:41 PM CDTSevere Thunderstorm WarningLUBGarza64 min
May 23, 4:45 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock60 min
May 23, 4:51 PM CDTTornado WarningLUBGarza24 min
May 23, 5:13 PM CDTAreal Flood AdvisoryLUBGarza2 hr
May 23, 5:14 PM CDTTornado Warning Considerable damage threatLUBGarza31 min
May 23, 5:33 PM CDTSpecial Weather StatementLUBHale, Hockley, Lamb27 min
May 23, 5:39 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock, Lynn51 min
May 23, 5:42 PM CDTAreal Flood AdvisoryLUBCrosby, Lubbock2 hr
May 23, 5:43 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBGarza32 min
May 23, 5:46 PM CDTSevere Thunderstorm WarningLUBGarza59 min
May 23, 5:52 PM CDTFlash Flood WarningLUBGarza4 hr
May 23, 6:01 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher59 min
May 23, 6:12 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn33 min
May 23, 6:29 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Hockley, Lubbock, Lynn and 1 more61 min
May 23, 6:41 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn64 min
May 23, 6:48 PM CDTTornado WarningLUBGarza27 min
May 23, 6:54 PM CDTFlash Flood Warning Considerable damage threatLUBGarza, Lynn3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.